I had my second epidural steroid injection today (this round, had two last year that worked like a charm on ruptured disks). This time I am taking them because of my siatica acting up. Had one two weeks ago, it helped for a week, hence having my second one today. My problem is this, I have been battling a fullness (pressure) and some pain in my left ear. I went to see my ear, nose and throat Doc two weeks ago tomorrow and he gave me drops to put in my ear twice a day. I did this for a week, had relief and quit using them. I noticed a few days ago the fullness (not as bad as before) was back, but ignored it.
Today after my shot, as soon as I got up from he table I experienced extreme fullness around that ear and some pretty BAD pain. I went out to the waiting area to have my blood pressure checked before leaving and started experiencing pain on both sides of my head when I moved. (Needless to say my blood pressure was up) The nurse put me in a lounging chair and laid me back. Not a good move! My head actually got worse. The Dr. came in and talked to me about it. He said he really didin't think it was from the lumbar puncture because he didn't see spinal fluid while giving me the injection, which would be a good indication that I would have headaches if he did. He told me to drink coffee and lots of water to hydrate, take a muscle relaxer and prescribed Fioricet (which his acetaminin and caffiene.)
I had an eipdural 34 years ago while having a C-section. I got the headaches associated with that procedure, so I remember very well what they felt like and how to get relief from them. I am experiencing the very opposite of those headaches. I get relief by sitting or standing, and when I lie down, that is when the pain really starts up and as of right now, the only way I can lay down is if I lay on my side and elevate my head with at least two pillows???? Has anyone experienced this after having this kind of injection?
I am scheduled to go on a cruise (non-refundable) starting on Saturday (just 3 days away), and I hope and pray that this pain is gone by then. My Dr. says if I am still experiencing pain tomorrow, to call and they will schedule a patch procedure for Friday. This is where they take blood from my arm and inject it into the shot site and than place a patch over it. This is supposed to close up the shot area because air is getting into the spinal area causing the headaches. But, I really don't think that will help, because, again, I am experiencing the exact opposite of those symptoms. Help Anyone???
Sorry no one has responded to your post. When I first saw it, I read it a couple times and didn't really have any specific knowledge that would allow me to comment.
I have had MANY ESIs and have never had a headache from one. I think this must be a secondary reaction to the steroid -- whatever was causing the pressure to begin with, that you went to the ENT for, was somehow irritated by the ESI procedure. I'm thinking maybe it has something to do with your blood pressure and the steroid affected it further.
If the ESI was done under fluoroscopy, it is unlikely that the doctor placed the needle in the wrong place...possible, yes...but ulikely.
I hope by now you have gotten to the bottom of this and feel comfortable that it is safe to go on your trip.
Of course I can't diagnose, but it could be a dural puncture and this can happen in a small percentage of ESI's that are done. It means that the needle went through the dural space, not just the EPIdural space and this occuring is known to cause headaches after the procedure. Puncturing the dura can lead to leakage of cerebro-spinal fluid and this is what leads to the headaches.
Thing is, though, from what I know, the headaches are more positional. The headache will usually feel better when you lay down and be bad while in an upright position. If this sounds like you, then this may be what happened. ALso, if this is the case, it can be treated with a blood patch. I think you should contact your physician that did the ESI and tell them about your headaches. If it's a dural puncture, they can treat it.